Alert archive / Vermont / Flash Flood Warnings in 1998

Flash Flood Warning 94, NWS Burlington, VT

June 27, 1998Addison County, Orange County, Washington County, Vermont

NWS Burlington, VT issued this flash flood warning at Jun 27, 1998, 2:09 AM EDT for Addison County, Orange County, Washington County, Vermont. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 27, 1998, 2:09 AM EDT (06:09 UTC)
Expired
Jun 27, 1998, 6:10 AM EDT
In force
4 hr
Issued by
NWS Burlington, VT
Area
Whole counties

Counties Addison County, VT, Orange County, VT, Washington County, VT

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 6.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1998-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1404 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1998-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1404 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1144 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
154 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 270610
FFWBTV
VTC001-017-023-271010-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BURLINGTON VT
209 AM EDT SAT JUN 27 1998

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN ADDISON COUNTY IN WEST CENTRAL VERMONT
  SOUTHERN AND WESTERN WASHINGTON COUNTY IN NORTH CENTRAL VERMONT
  WESTERN ORANGE COUNTY IN EAST CENTRAL VERMONT

* UNTIL 610 AM EDT.

* AT 200 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN MOVING ACROSS EASTERN ADDISON...
  SOUTHERN WASHINGTON AND WESTERN ORANGE COUNTIES

* VERMONT EMERGENCY MANAGEMENT REPORTS MAJOR FLOODING IN THE WARREN
  GRANVILLE AND HANCOCK AREAS.  ROUTES 12A AND 66 HAVE BEEN
  CLOSED ALONG WITH THE NORTHBOUND EXIT 4 ON INTERSTATE 89.  THE
  COVERED BRIDGE IN WARREN HAS ALSO BEEN REPORTED WASHED OUT.

MOST FLASH FLOOD DEATHS OCCUR AT NIGHT WHEN IT IS DIFFICULT TO
RECOGNIZE THE D,ANGERS OF FLOOD WATERS. BE ALERT FOR RISING WATER
AND EXERCISE EXTREME CAUTION IF YOU ARE NEAR A WATERWAY.

MCGILL
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 9:00 PM EDT, 5 hours 9 minutes earlier.

Area forecast discussion, Jun 26, 9:00 PM EDT, 5 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
900 PM EDT FRI JUN 26 1998

AGAIN...THX ALY FOR COORD CALL.  FFA WL REMAIN FOR ENTIRE FA OVRNGT.

CRNT: MAIN ACTION...COMPARED TO LAST NGT (EVERYTHING IS RELATIVE)
OCCURRING FM KMSS-KUCA...AHD OF TROF AXIS.

THETA-E RDG JUST AHD OF THIS ACTVTY AND THEN TILTS NEG TOWARD DVLPG
SFC LOW IN SE ONTARIO.  THIS AXIS WAS WELL DEFINED AND FCSTD BY RUC2
THAT KEEPS THIS AXIS WITHIN 20-30NM OF CRNT VCNTY THRU 09Z.

IN THE MEANTIME...UPPR S/W STL NEEDS TO MOVE THRU AND THIS WL LKLY
FIRE-UP MORE CONVECTION ALG THIS AXIS.  THIS AXIS IS ACRS AREA HIT
HARD BY FLDG LAST NGT...SO FFA CONTS.

ONLY CHGS IS TO ELIMINATE STG WNDS/HAIL AS BASIC THREAT IS RAIN AND
LIGHTNING.

SLW

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:24 AM EDTFlash Flood WarningBTVWindsor3 hr
Jun 27, 5:12 AM EDTFlash Flood WarningBTVOrange4 hr
Jun 27, 5:53 AM EDTFlash Flood WarningBTVAddison, Orange, Windsor4 hr
Jun 27, 5:53 AM EDTFlash Flood WarningBTVWashington4 hr
Jun 27, 6:10 AM EDTFlash Flood WarningBTVChittenden, Lamoille3 hr
Jun 27, 9:11 AM EDTFlash Flood WarningBTVOrange6 hr
Jun 27, 9:51 AM EDTFlash Flood WarningBTVAddison, Washington5 hr
Jun 27, 9:51 AM EDTFlash Flood WarningBTVWindsor5 hr
Jun 27, 3:20 PM EDTFlash Flood WarningBTVWindsor5 hr

Nearby

Flash Flood Warnings in Vermont, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.